Electronic Communications in Probability

A Note on Occupation Times of Stationary Processes

Marina Kozlova and Paavo Salminen

Full-text: Open access

Abstract

Consider a real valued stationary process $X=\{X_s : s\in \mathbb{R}\}$. For a fixed $t\in \mathbb{R}$ and a set $D$ in the state space of $X$, let $g_t$ and $d_t$ denote the starting and the ending time, respectively, of an excursion from and to $D$ (straddling $t$). Introduce also the occupation times $I^+_t$ and $I^-_t$ above and below, respectively, the observed level at time $t$ during such an excursion. In this note we show that the pairs $(I^+_t, I^-_t)$ and $(t-g_t, d_t-t)$ are identically distributed. This somewhat curious property is, in fact, seen to be a fairly simple consequence of the known general uniform sojourn law which implies that conditionally on $I^+_t + I^-_t = v$ the variable $I^+_t$ (and also $I^-_t$) is uniformly distributed on $$. We also particularize to the stationary diffusion case and show, e.g., that the distribution of $I^-_t+I^+_t$ is a mixture of gamma distributions.

Article information

Source
Electron. Commun. Probab., Volume 10 (2005), paper no. 10, 94-104.

Dates
Accepted: 9 June 2005
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465058075

Digital Object Identifier
doi:10.1214/ECP.v10-1138

Mathematical Reviews number (MathSciNet)
MR2150698

Zentralblatt MATH identifier
1110.60029

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Kozlova, Marina; Salminen, Paavo. A Note on Occupation Times of Stationary Processes. Electron. Commun. Probab. 10 (2005), paper no. 10, 94--104. doi:10.1214/ECP.v10-1138. https://projecteuclid.org/euclid.ecp/1465058075


Export citation

References

  • Borodin, A.N. and Salminen, P. Handbook of Brownian motion—facts and formulae. Second edition. Probability and its Applications. Birkhäuser Verlag, Basel, 2002. xvi+672 pp. ISBN: 3-7643-6705-9
  • Itô, K. and McKean, H.P., Jr. Diffusion processes and their sample paths. Second printing, corrected. Die Grundlehren der mathematischen Wissenschaften, Band 125. Springer-Verlag, Berlin-New York, 1974. xv+321 pp.
  • Kac, I.S. and Krein, M.G. On the spectral functions of the string. Amer. Math. Soc. Transl., II Ser 103 (1974), 19-102.
  • Kallenberg, O. Ballot theorems and sojourn laws for stationary processes. Ann. Probab. 27 (1999), no. 4, 2011-2019.
  • Kallenberg, O. Foundations of modern probability. Second edition. Probability and its Applications (New York). Springer-Verlag, New York, 2002. xx+638 pp. ISBN: 0-387-95313-2
  • Knight, F.B. Characterization of the Levy measures of inverse local times of gap diffusion. Seminar on Stochastic Processes, 1981 (Evanston, Ill., 1981), pp. 53-78, Progr. Prob. Statist. 1, Birkhäuser, Boston, Mass., 1981.
  • Kotani, S. and Watanabe, S. Kreuin's spectral theory of strings and generalized diffusion processes. Functional analysis in Markov processes (Katata/Kyoto, 1981), pp. 235-259, Lecture Notes in Math. 923, Springer, Berlin-New York, 1982.
  • Kozlova, M.; Salminen, P. Diffusion local time storage. Stochastic Process. Appl. 114 (2004), no. 2, 211-229.
  • Kozlova, M. and Salminen, P. On occupation time identity for reflecting Brownian motion with drift. To appear in Periodica Math. Hung., (Special volume in honor of Endre Csáki and Pál Révész) (2005).
  • Küchler, U. On sojourn times, excursions and spectral measures connected with quasi diffusions. J. Math. Kyoto Univ. 26 (1986), no. 3, 403-421.
  • Küchler, U and Salminen, P. On spectral measures of strings and excursions of quasi diffusions. Séminaire de Probabilités, XXIII, 490-502, Lecture Notes in Math. 1372, Springer, Berlin, 1989.
  • Pitman, J. Stationary excursions. Séminaire de Probabilités, XXI, 289-302, Lecture Notes in Math. 1247, Springer, Berlin, 1987.
  • Pitman, J. and Yor, M. On the lengths of excursions of some Markov processes. Séminaire de Probabilités, XXXI, 272-286, Lecture Notes in Math. 1655, Springer, Berlin, 1997.
  • Pitman, J. and Yor, M. Hitting, occupation and inverse local times of one-dimensional diffusions: martingale and excursion approaches. Bernoulli 9 (2003), no. 1, 1-24.
  • Salminen, Paavo. On the distribution of supremum of diffusion local time. Statist. Probab. Lett. 18 (1993), no. 3, 219-225.
  • Salminen, P. and Norros, I. On busy periods of the unbounded Brownian storage. Queueing Syst. 39 (2001), no. 4, 317-333.
  • Salminen P. and Vallois, P. On first range times for linear diffusions. To appear in J. Theor. Probab. (2005).
  • Tucker, H.G. A generalization of the Glivenko-Cantelli theorem. Ann. Math. Statist. 30 (1959), 828-830.